Wyoming, 2022

High Wind in Wyoming, July 9 to 10, 2022

July 9 to 10, 2022 · NWS RIW · 1 event in 1 county or zone

Strong northwest winds occurred in the wake of a shortwave and frontal passage at the Johnson County Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong northwest winds occurred in the wake of a shortwave and frontal passage at the Johnson County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 9, 9:38 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 9:38 PM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1038 PM MDT Sat Jul 9 2022

.SHORT TERM...This evening through Sunday night
Issued at 122 PM MDT Sat Jul 9 2022

If you thought it was hot yesterday, than I have some bad news for
you; Today will be even hotter. With continued ridging, 700mb temps
will be similar to, or a little higher than yesterday at the +18 to
+20C range, which is ample to get the warmer locations east of the
Divide into the triple digits. These values will likely be a degree
or two more than yesterday. Several areas are already well into the
upper 90s as of 1300 MDT. This is the hottest time of the year,
climatologically, so though records will be tested, this is not a
record heat wave per say. That being said, temperatures are still
around 10 to 15 degrees above normal. The other piece of this ridge
is the gusty southwesterly flow that will continue to lead to
elevated fire weather conditions in addition to the heat today. The
RFD remains in effect today for that concern. Convection should also
be at a minimal today as well, given very dry air across the area.
CAMs are hinting at some weak virga showers trying to develop off
the Unitas and moving through central WY late this afternoon, but
these will be so weak given dry air, that maybe a little wind gust
would be the only possibility out of these, if they do develop.

Tomorrow will be similar, but slightly less hot. A shortwave trough
approaches the north Sunday afternoon, which will help to flatten
the ridge and turn flow more westerly. This will also help to
increase cloud cover and decrease temperatures. Sunday will still be
hot, just less hot than today by only a few degrees. Today should be
the last day of triple digit heat for a few days though, as a result
of this trough. The trough will also bring back some chances for
showers and thunderstorms, but mainly across the north where the
trough energy will help convective initiation along a more moist
boundary. With flow becoming more westerly, southerly monsoonal
influence should be minimal Sunday, but could see some convection
across eastern zones where that moisture will be a little greater.
Johnson County, as usual, will be the main area of concern for any
stronger storms. Main convective concern will be the usual gusty
outflow winds with dewpoint depressions remaining high, even across
the north and eastern areas where dewpoints will be higher. Some
small hail could occur across the far north where the higher
dewpoints exist, but given warm surface and relatively weak updraft
strength, most hail will melt before it reaches the ground.

Gusty west winds will keep the elevated fire weather conditions
around Sunday as well, particularly across the south where the
moister boundary will not be much of an influence, if any influence
at all , so could see additional RFDs being issued for tomorrow
afternoon. Dewpoints, and resultant RHs will trend wetter Sunday
late evening, relieving most areas from the elevated fire weather
concern by sunset. Temperatures continue to trend down Sunday night,
with lows not as warm as previous nights. This is thanks to a cold
front which will cross through the north and central areas Sunday
evening. Other than somewhat cooler temps and some increased shower
and thunderstorm activity across the north, there will be few
impacts resulting from the front.

.LONG TERM...Monday through Saturday
Issued at 122 PM MDT Sat Jul 9 2022

Highs Monday will be much cooler and back to more seasonal normals,
in the wake of Sunday's cold front. The flow aloft will be more
northwesterly in the wake of the exiting trough. A ridge will build
back over the region, extending into Canada and the 500mb high
center over the Four Corners. This pattern will continue Wednesday,
as the ridge axis gets shunted to the east due to an upper low
moving over the western Canadian provinces. Hot and mainly dry
conditions will result Tuesday and Wednesday, with 100 degree highs
possibly returning to the Bighorn Basin. The flow aloft will turn
more southwesterly by Thursday, as the high center moves over the
Central Rockies. Shortwaves rotating along the western periphery of
the high could bring scattered thunderstorms across western portions
Thursday afternoon and evening. Similar conditions are expected
again Friday.

&&

.AVIATION...For the 06Z TAFS through 06Z Monday
Issued at 1030 PM MDT Sat Jul 9 2022

VFR conditions will occur through the period. A north wind will
occur east of the divide overnight due to a weak cold frontal
passage.  Sunday will see the gusty west wind occur across the west
and south by 18Z, then diminish after 02Z Monday. A gusty west wind
will develop in central WY from KLND to KCPR between 19Z and 21Z. A
second push of north wind will occur Sunday evening in the north,
moving into the central by 06Z. Isolated showers or storms will
occur over the far north after 00Z, but should stay north of KCOD.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 122 PM MDT Sat Jul 9 2022

Most areas today will see southwest winds with gusts 25 to 30 mph as
well as critical RHs around 10 to 15 percent and temperatures 10 to
15 degrees above normal. This results in near critical fire weather
conditions. Sunday will see much of the same, with temperatures a
few degrees cooler and winds shifting to more westerly. Sunday
evening, a cold front will cross through the north and central WY,
resulting in an increased moisture and possible showers and
thunderstorms across the Big Horn Basin and Zones 281 and 285. By
Monday, critical RHs are only expected across the far southwest,
with RHs across the rest of the region between 20 to 30 percent.
Temperatures will also be near normal Monday. A warming and drying
trend will once again take over through much of the rest of the
week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hensley
LONG TERM...LaVoie
AVIATION...AR
FIRE WEATHER...Hensley
Hazardous weather outlook, Jul 9, 1:13 AM MST, 22 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
213 AM MDT Sat Jul 9 2022

WYZ001>020-022>030-101200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
213 AM MDT Sat Jul 9 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Rather hot with gusty winds. Elevated fire weather for most areas
this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Elevated fire weather conditions in central and southern
Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 9, 10:59 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
1159 PM MDT Sat Jul 9 2022

WYZ010-011-100900-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1159 PM MDT Sat Jul 9 2022

...Strong Northwest to North Winds over Johnson County...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Northwest to north winds 25 to 35 mph with gusts between
  45 and 55 mph.

* WHERE...Johnson County.

* WHEN...Now through 3 AM.

* ADDITIONAL DETAILS...There will be control issues especially for
  lightweight or high-profile vehicle. Please keep two hands on
  your steering wheel in case of a strong, sudden gust.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Johnson County

When
July 9, 11:52 PM MST to July 10, 12:16 AM MST
Where
Northeast Johnson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036986.